The Annals of Applied Probability

Finiteness of entropy for the homogeneous Boltzmann equation with measure initial condition

Nicolas Fournier

Full-text: Open access

Abstract

We consider the $3D$ spatially homogeneous Boltzmann equation for (true) hard and moderately soft potentials. We assume that the initial condition is a probability measure with finite energy and is not a Dirac mass. For hard potentials, we prove that any reasonable weak solution immediately belongs to some Besov space. For moderately soft potentials, we assume additionally that the initial condition has a moment of sufficiently high order ($8$ is enough) and prove the existence of a solution that immediately belongs to some Besov space. The considered solutions thus instantaneously become functions with a finite entropy. We also prove that in any case, any weak solution is immediately supported by $\mathbb{R}^{3}$.

Article information

Source
Ann. Appl. Probab., Volume 25, Number 2 (2015), 860-897.

Dates
First available in Project Euclid: 19 February 2015

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1424355132

Digital Object Identifier
doi:10.1214/14-AAP1012

Mathematical Reviews number (MathSciNet)
MR3313757

Zentralblatt MATH identifier
1322.82013

Subjects
Primary: 82C40: Kinetic theory of gases 60J75: Jump processes 60H30: Applications of stochastic analysis (to PDE, etc.)

Keywords
Kinetic equations regularization absolute continuity entropy Besov spaces

Citation

Fournier, Nicolas. Finiteness of entropy for the homogeneous Boltzmann equation with measure initial condition. Ann. Appl. Probab. 25 (2015), no. 2, 860--897. doi:10.1214/14-AAP1012. https://projecteuclid.org/euclid.aoap/1424355132


Export citation

References

  • [1] Aldous, D. (1978). Stopping times and tightness. Ann. Probability 6 335–340.
  • [2] Alexandre, R. (2009). A review of Boltzmann equation with singular kernels. Kinet. Relat. Models 2 551–646.
  • [3] Alexandre, R., Desvillettes, L., Villani, C. and Wennberg, B. (2000). Entropy dissipation and long-range interactions. Arch. Ration. Mech. Anal. 152 327–355.
  • [4] Alexandre, R. and Elsafadi, M. (2009). Littlewood–Paley theory and regularity issues in Boltzmann homogeneous equations. II. Non cutoff case and non Maxwellian molecules. Discrete Contin. Dyn. Syst. 24 1–11.
  • [5] Bally, V. and Fournier, N. (2011). Regularization properties of the 2D homogeneous Boltzmann equation without cutoff. Probab. Theory Related Fields 151 659–704.
  • [6] Carleman, T. (1933). Sur la théorie de l’équation intégrodifférentielle de Boltzmann. Acta Math. 60 91–146.
  • [7] Cercignani, C. (1988). The Boltzmann Equation and Its Applications. Applied Mathematical Sciences 67. Springer, New York.
  • [8] Chen, Y. and He, L. (2011). Smoothing estimates for Boltzmann equation with full-range interactions: Spatially homogeneous case. Arch. Ration. Mech. Anal. 201 501–548.
  • [9] Debussche, A. and Romito, M. (2014). Existence of densities for the 3D Navier–Stokes equations driven by Gaussian noise. Probab. Theory Related Fields 158 575–596.
  • [10] Desvillettes, L. (1993). Some applications of the method of moments for the homogeneous Boltzmann and Kac equations. Arch. Rational Mech. Anal. 123 387–404.
  • [11] Desvillettes, L. (1995). About the regularizing properties of the non-cut-off Kac equation. Comm. Math. Phys. 168 417–440.
  • [12] Desvillettes, L. (1997). Regularization properties of the $2$-dimensional non-radially symmetric non-cutoff spatially homogeneous Boltzmann equation for Maxwellian molecules. Transport Theory Statist. Phys. 26 341–357.
  • [13] Desvillettes, L. and Mouhot, C. (2009). Stability and uniqueness for the spatially homogeneous Boltzmann equation with long-range interactions. Arch. Ration. Mech. Anal. 193 227–253.
  • [14] Desvillettes, L. and Wennberg, B. (2004). Smoothness of the solution of the spatially homogeneous Boltzmann equation without cutoff. Comm. Partial Differential Equations 29 133–155.
  • [15] Elmroth, T. (1983). Global boundedness of moments of solutions of the Boltzmann equation for forces of infinite range. Arch. Rational Mech. Anal. 82 1–12.
  • [16] Fournier, N. (2000). Existence and regularity study for two-dimensional Kac equation without cutoff by a probabilistic approach. Ann. Appl. Probab. 10 434–462.
  • [17] Fournier, N. (2001). Strict positivity of the solution to a 2-dimensional spatially homogeneous Boltzmann equation without cutoff. Ann. Inst. Henri Poincaré Probab. Stat. 37 481–502.
  • [18] Fournier, N. (2006). Uniqueness for a class of spatially homogeneous Boltzmann equations without angular cutoff. J. Stat. Phys. 125 927–946.
  • [19] Fournier, N. and Giet, J.-S. (2004). Exact simulation of nonlinear coagulation processes. Monte Carlo Methods Appl. 10 95–106.
  • [20] Fournier, N. and Guérin, H. (2008). On the uniqueness for the spatially homogeneous Boltzmann equation with a strong angular singularity. J. Stat. Phys. 131 749–781.
  • [21] Fournier, N. and Méléard, S. (2002). A stochastic particle numerical method for 3D Boltzmann equations without cutoff. Math. Comp. 71 583–604 (electronic).
  • [22] Fournier, N. and Mouhot, C. (2009). On the well-posedness of the spatially homogeneous Boltzmann equation with a moderate angular singularity. Comm. Math. Phys. 289 803–824.
  • [23] Fournier, N. and Printems, J. (2010). Absolute continuity for some one-dimensional processes. Bernoulli 16 343–360.
  • [24] Gamba, I. M., Panferov, V. and Villani, C. (2009). Upper Maxwellian bounds for the spatially homogeneous Boltzmann equation. Arch. Ration. Mech. Anal. 194 253–282.
  • [25] Graham, C. and Méléard, S. (1999). Existence and regularity of a solution of a Kac equation without cutoff using the stochastic calculus of variations. Comm. Math. Phys. 205 551–569.
  • [26] Horowitz, J. and Karandikar, R. L. (1990). Martingale problems associated with the Boltzmann equation. In Seminar on Stochastic Processes, 1989 (San Diego, CA, 1989). Progress in Probability 18 75–122. Birkhäuser, Boston, MA.
  • [27] Huo, Z., Morimoto, Y., Ukai, S. and Yang, T. (2008). Regularity of solutions for spatially homogeneous Boltzmann equation without angular cutoff. Kinet. Relat. Models 1 453–489.
  • [28] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [29] Lu, X. and Mouhot, C. (2012). On measure solutions of the Boltzmann equation, part I: Moment production and stability estimates. J. Differential Equations 252 3305–3363.
  • [30] Mouhot, C. (2005). Quantitative lower bounds for the full Boltzmann equation. I. Periodic boundary conditions. Comm. Partial Differential Equations 30 881–917.
  • [31] Mouhot, C. and Villani, C. (2004). Regularity theory for the spatially homogeneous Boltzmann equation with cut-off. Arch. Ration. Mech. Anal. 173 169–212.
  • [32] Pulvirenti, A. and Wennberg, B. (1997). A Maxwellian lower bound for solutions to the Boltzmann equation. Comm. Math. Phys. 183 145–160.
  • [33] Runst, T. and Sickel, W. (1996). Sobolev Spaces of Fractional Order, Nemytskij Operators, and Nonlinear Partial Differential Equations. de Gruyter Series in Nonlinear Analysis and Applications 3. de Gruyter, Berlin.
  • [34] Schilling, R. L., Sztonyk, P. and Wang, J. (2012). Coupling property and gradient estimates of Lévy processes via the symbol. Bernoulli 18 1128–1149.
  • [35] Tanaka, H. (1978/79). Probabilistic treatment of the Boltzmann equation of Maxwellian molecules. Z. Wahrsch. Verw. Gebiete 46 67–105.
  • [36] Toscani, G. and Villani, C. (1999). Probability metrics and uniqueness of the solution to the Boltzmann equation for a Maxwell gas. J. Stat. Phys. 94 619–637.
  • [37] Villani, C. (1998). On a new class of weak solutions to the spatially homogeneous Boltzmann and Landau equations. Arch. Rational Mech. Anal. 143 273–307.
  • [38] Villani, C. (2002). A review of mathematical topics in collisional kinetic theory. In Handbook of Mathematical Fluid Dynamics, Vol. I 71–305. North-Holland, Amsterdam.
  • [39] Zhang, X. and Zhang, X. (2006). Supports of measure solutions for spatially homogeneous Boltzmann equations. J. Stat. Phys. 124 485–495.